Heavy Rain, Casey
- When
- April 3, 4:57 PM EST
- Where
- Casey County, 2.31 mi WSW of Argyle
- Reported by
- Trained Spotter
- Coordinates
- 37.210, -84.860
A spotter reported that around 3 inches of rain fell in about 2 hours.
Moderate instability, near record high temperatures and light atmospheric winds more typical of early summer developed over the Lake Cumberland Region during the afternoon of April 4th. Several strong storms developed over Southern Madison and Garrard Counties during the mid afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Moderate instability, near record high temperatures and light atmospheric winds more typical of early summer developed over the Lake Cumberland Region during the afternoon of April 4th. Several strong storms developed over Southern Madison and Garrard Counties during the mid afternoon hours. In addition to producing marginally severe hail, two storms became nearly stationary for a couple of hours, with frequent convective redevelopment on the upwind side of these storms. Three to as much as 5 inches of rain fell within a 2 hour period across southern Madison County and eastern Garrard county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Apr 3, 2:29 PM EST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 329 PM EDT TUE APR 03 2012 .Short Term (Tonight through Wednesday Night)... Issued at 320 PM EDT Apr 3 2012 Isolated thunderstorms have developed over southeastern CWA where CAPE values around 2000-2500 J/KG developed south of a boundary evident on visible satellite. Main threat with any afternoon thunderstorms will be brief heavy rainfall, cloud to ground lightning, and large hail. Best coverage of thunderstorm develop will gradually transition from southeast CWA to western CWA through the evening hours. As we move into the late evening and overnight, coverage of showers and thunderstorms will increase across the western and northern CWA. This will be in response to two features. A shortwave currently near the Ohio/Mississippi River valley confluence moving up the Ohio Valley around the periphery of the ridge axis, and a frontal boundary sinking south from central IL/IN. At this point, convection is expected to fire along this boundary to the north and then move south through the CWA overnight. Best timing at this point appears to be 10 PM - 2 AM in the southern Indiana counties, then moving southward overnight. With the amount of instability these storms will have to work with, large hail and damaging winds will be possible. Storm prediction center does have a slight risk for the entire CWA overnight. Have numerous thunderstorms mentioned in forecast for the entire area overnight. Low temperatures are expected to mild, in the low 60s. Front will be slow to move south tomorrow, which will provide focus for numerous showers and thunderstorms through much of the day. Areas along and north of the Ohio River could see things dry out by early to mid afternoon as the front sinks south. Highs tomorrow will be held in check by ample cloud cover. The mercury is expected to only reach into the 70-75 degree range. Some upper 60s are possible in southern Indiana. Wednesday night will feature continued scattered to numerous showers and some thunderstorms along and south of a Louisville to Lexington line as front will be just south of the area and upper low moves to the middle Mississippi River Valley. Low will be cooler on the north side of the boundary, in the upper 40s north to upper 50s south. Overall rainfall totals should range from a half an inch to an inch through Wednesday night. Localized areas could see over an inch if repeated thunderstorms move over an area. .Long Term (Thursday through Tuesday)... Updated at 320 PM EDT Apr 3 2012 Pretty good model agreement at start of period with placement of upper low somewhere along the western AR/MO border. By the end of the day Thursday, this low should be in the Tennessee Valley and continue to shift eastward through the night as a strong ridge builds into the central U.S. The trend for a slower movement of this system continues, so will bring rain chances for the day Thursday up some. Not quite as concerned about storm chances as soundings do not show much CAPE and we are not in a favored side of the system. For now will trim down to slight chance storms and just over the south. By Saturday, the ridge axis will be along the mid Mississippi River Valley, with our area under northwesterly flow ahead of it. This ridge will start to give way to another upper low moving in from south central Canada on Sunday. Given the strength of the ridge and somewhat limited moisture, continue to keep in low end chances for showers and storms in association with another front moving through Saturday night or Sunday. The 00Z EC and the 12Z GFS both show the Canada low becoming more dominate for bringing a cool down by mid next week. Not convinced just yet that we will get down to freezing. The Arctic Oscillation 7-day forecast has the sign going positive after the current near-zero period, but a few of the ensemble members go very negative, matching what the deterministic GFS is showing. Will have to keep an eye on this, especially for agricultural interests. && .Aviation (18Z TAF Issuance)... Updated at 114 PM EDT Apr 3 2012 Warm front has lifted well northeast of LEX today and we will continue to destabilize through the afternoon hours. Could see isolated to scattered storms develop this afternoon, however coverage is not expected to be widespread enough for any specific mention in TAFs. Will amend if necessary. VFR conditions are expected to prevail through the rest of this afternoon and a good portion of this evening outside of any thunderstorm activity. As we move into the evening and overnight hours, surface low currently in west central Illinois will slide to eastern Ohio. Numerous showers and storms will erupt along the trailing cold front across central IL/IN/OH. Storms are then expected to slide southward and could impact SDF/LEX around or shortly after midnight. BWG would follow a few hours later. Visibilities/ceilings could drop to IFR or worse in any thunderstorm overnight. By dawn tomorrow, MVFR ceilings and continued showers and thunderstorms are expected to persist. Surface winds should generally stay out of the southwest between 5 and 10 mph through the period. SDF/LEX can expect a wind shift to the northwest late in the forecast period as the cold front passes south. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...NONE. KY...NONE. Short Term.......BJS Long Term........RJS Aviation.........BJS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 347 PM EDT TUE APR 3 2012 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-042000- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN- CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY- BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY- JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY- SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY- FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY- MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY- GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY- TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY- ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY- CUMBERLAND KY-CLINTON KY- 347 PM EDT TUE APR 3 2012 /247 PM CDT TUE APR 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON IN A MOIST AND UNSTABLE AIRMASS. THE MAIN THREAT WITH THESE STORMS WILL BE BRIEF HEAVY RAINFALL...CLOUD TO GROUND LIGHTNING...AND LARGE HAIL. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AROUND MIDNIGHT FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS...WITH DAMAGING WINDS AND LARGE HAIL ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE WEDNESDAY THROUGH THE FIRST HALF OF THURSDAY AS A FRONTAL BOUNDARY WILL STALL OVER THE AREA. COVERAGE OF THUNDERSTORMS WILL DIMINISH THROUGH THE DAY ON THURSDAY FROM NORTH TO SOUTH. A FEW THUNDERSTORMS ARE POSSIBLE AS A MOSTLY DRY COLD FRONT MOVES THROUGH EITHER SATURDAY NIGHT OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL OR STRONG WINDS THIS AFTERNOON AND TONIGHT. BJS/RJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 307 PM EDT TUE APR 3 2012 KYZ066-031930- CASEY- 307 PM EDT TUE APR 3 2012 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...AND NICKEL SIZE HAIL NEAR LABASCUS...IN CASEY COUNTY... AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF LIBERTY...AND MOVING NORTHEAST AT 5 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...40 MPH WIND GUSTS...AND NICKEL SIZE HAIL...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... CANTOWN... GILPIN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3733 8488 3722 8481 3718 8495 3726 8503 TIME...MOT...LOC 1906Z 231DEG 6KT 3725 8493 JSD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
312 PM EDT TUE APR 3 2012
KYZ066-067-031945-
CASEY-LINCOLN-
312 PM EDT TUE APR 3 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS WILL SLOWLY MOVE SOUTHEAST ACROSS
SOUTHERN LINCOLN COUNTY...
AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF LIBERTY...AND MOVING EAST
AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
DUNCAN AND WALLTOWN...
KINGS MOUNTAIN...
HIGHLAND...
WAYNESBURG...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3734 8449 3733 8452 3735 8456 3728 8466
3727 8468 3735 8487 3747 8481 3741 8447
TIME...MOT...LOC 1912Z 289DEG 13KT 3738 8475
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
343 PM EDT TUE APR 3 2012
KYZ066-067-032015-
CASEY-LINCOLN-
343 PM EDT TUE APR 3 2012
...A CLUSTER OF STRONG THUNDERSTORMS WITH DANGEROUS
LIGHTNING...HEAVY RAIN...PENNY SIZE HAIL...AND 40 MPH WINDS WILL
MOVE ACROSS EASTERN CASEY AND SOUTHERN LINCOLN COUNTIES...
AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS CENTERED 5 MILES SOUTHWEST OF MOUNT
SALEM. THESE STORMS WERE MOVING VERY SLOWLY TO THE EAST AT 10 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THESE STORMS.
* THIS STORM WILL ALSO IMPACT...
MOUNT SALEM...
NEW SALEM AND MOUNT OLIVE...
DUNCAN AND WALLTOWN...
WAYNESBURG AND KINGS MOUNTAIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3734 8457 3724 8471 3729 8493 3751 8488
3744 8453
TIME...MOT...LOC 1941Z 275DEG 15KT 3735 8484
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
449 PM EDT TUE APR 3 2012
KYZ066-032115-
CASEY-
449 PM EDT TUE APR 3 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND 40 MPH WINDS LOCATED NEAR LABASCUS IN SOUTHERN CASEY
COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF LIBERTY...AND MOVING EAST AT 20
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
ARGYLE AND MINTONVILLE...
WARE AND BETHELRIDGE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3714 8497 3728 8498 3730 8471 3724 8471
3716 8482 3713 8488
TIME...MOT...LOC 2049Z 272DEG 18KT 3721 8487
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
532 PM EDT TUE APR 3 2012
KYZ066-032145-
CASEY-
532 PM EDT TUE APR 3 2012
...STRONG SLOW MOVING THUNDERSTORM WITH TORRENTIAL RAIN...PENNY SIZE
HAIL...AND 40 MPH WINDS IN SOUTHEASTERN CASEY JUST SOUTHEAST OF
LABASCUS...
AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LIBERTY...AND MOVING
SOUTHEAST AT ONLY 10 MPH.
TORRENTIAL RAIN WITH RAINFALL RATES OF AROUND TWO INCHES PER HOUR
REDUCING VISIBILITIES TO LESS THAN ONE HALF MILE...PENNY SIZE HAIL...
AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS
STORM.
* THIS STORM WILL ALSO IMPACT...
MINTONVILLE AND WARE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3719 8496 3730 8484 3723 8473 3716 8482
3712 8489 3712 8490
TIME...MOT...LOC 2132Z 316DEG 10KT 3719 8485
JSDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
543 PM EDT TUE APR 3 2012
KYZ057-032215-
MADISON-
543 PM EDT TUE APR 3 2012
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
PENNY SIZE HAIL...AND 40 MPH WINDS...
AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF RICHMOND...AND MOVING EAST AT 5
MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS
THAN ONE HALF MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35
TO 40 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
RICHMOND...
ARLINGTON...
TERRILL...
KINGSTON...
BOBTOWN AND SPEEDWELL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3781 8414 3757 8417 3754 8427 3758 8436
3766 8442 3776 8444
TIME...MOT...LOC 2142Z 265DEG 6KT 3766 8431
JSDThe Louisville radar (KLVX), 128 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 flash flood, 1 heavy rain, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
A spotter reported that around 3 inches of rain fell in about 2 hours.
Local emergency management reported a tree down across Curtis Pike.
The local emergency manager reported that the intersection of Caleast and Menelaus roads was briefly closed due to flash flooding.
Local emergency management reported that State Highway 52 three miles east of Richmond, just to the north of Lake Reba, had water over the roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364125, 364126, 364124, 364122, 364123.